Louisiana, 2012Tropical Storm and Flash Flood in Louisiana, August 28 to 31, 2012
August 28 to 31, 2012 · NWS LCH · 12 events in 11 counties and zones
Hurricane Issac made landfall in Southeast sections of Louisiana, however tropical storm conditions were felt well to the west of the center. No injuries or deaths were reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Issac made landfall in Southeast sections of Louisiana, however tropical storm conditions were felt well to the west of the center. No injuries or deaths were reported. Scattered power outages and downed trees occurred. As the system lifted north of the area flash flooding occurred in Rapides Parish as rain bands sat over the same location. The highest surge occurred at Amerada Pass were a storm tide rose to 3.46 feet resulting in a surge of 2.18 feet. Tides were actually pushed out at most coastal locations while the hurricane was making landfall resulting in tides at some locations 1 to 3 feet below normal and boats being stranded for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 28, 11:49 AM CST, 11 minutes earlier.
Area forecast discussion, Aug 28, 11:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1249 PM CDT TUE AUG 28 2012
.AVIATION...WINDS ARE STEADILY INCREASING AND GUSTY UNDER AN
ALTOCU DECK AS NEWLY DESIGNATED HURRICANE ISAAC MAKES ITS WAY
TOWARDS SOUTHEAST LOUISIANA. MVFR CIGS AND A FEW SHOWERS ARE
EXPECTED TO MOVE INTO THE ACADIANA TERMINALS LFT AND ARA IN A FEW
HOURS WITH GUSTS TO 30 KTS. IF CURRENT PROJECTIONS HOLD, BPT, LCH
AND AEX WILL ENCOUNTER MVFR CIGS AND RAIN WITH GUSTS 30 TO 40
KNOTS WEDNESDAY MORNING WHILE THE ACADIANA AIRPORTS CAN EXPECT DRIVING
RAINS MVFR CIGS AND GUSTS AS HIGH AS 45 KNOTS.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 1157 AM CDT TUE AUG 28 2012/
..ISAAC NOW A HURRICANE...
DISCUSSION...
RECENTLY UPGRADED HURRICANE ISSAC CONTINUES TO HEAD NORTHWEST
TOWARD SOUTHEAST LOUISIANA. THE LATEST FORECAST TRACK HAS SHIFTED
A BIT TO THE WEST POST LANDFALL TOMORROW AND TOMORROW NIGHT...WITH
THE END RESULT BEING A SLIGHTLY HIGHER WIND FORECAST FOR THE AREA.
NO CHANGES TO THE HAZARD GRIDS WERE NEEDED AT THIS TIME...BUT THAT
COULD CHANGE FOR INLAND AREAS SHOULD THERE BE ANY FURTHER WESTWARD
ADJUSTMENTS IN THE FORECAST TRACK.
FIRST PERIOD GRIDS WERE UPDATED TO REFLECT LATEST OBS/TRENDS...BUT
OTHERWISE NO MAJOR CHANGES TO THE FORECAST AT THIS TIME.
FOR THE COASTAL WATERS...ONE ITEM THAT WE HAVE NOT REALLY ADDRESSED
MUCH IS THE POSSIBILITY FOR VERY LOW WATER CONDITIONS TO DEVELOP ON
THE BACKSIDE OF ISSAC. IT IS ASSUMED THAT SHIPPING/BOATING
OPERATIONS ARE ALREADY GEARED UP FOR THE POTENTIAL IMPACTS OF THE
STORM ITSELF...SO A LOW WATER ADVISORY IS CURRENTLY NOT PLANNED.
I DID WANT TO POINT OUT THE POTENTIAL FOR THIS LOW WATER TO
OCCUR...HOWEVER...SINCE IT COULD BE A BIT CONFUSING TO SEE THAT
HAPPEN AND HEAR THAT A STORM SURGE IS POSSIBLE. THE REALITY IS
THAT BOTH CONDITIONS ARE POSSIBLE AND CONSISTENT WITH THE EXPECTED
TRACK OF THIS CYCLONE.
13
PREV DISCUSSION... /ISSUED 547 AM CDT TUE AUG 28 2012/
DISCUSSION...
TROPICAL STORM ISAAC VERY CLOSE TO BECOMING A HURRICANE THIS
MORNING...WITH LATEST SAT IMAGERY BEGINNING TO SHOW A RAGGED EYE.
NEVERTHELESS...ISAAC REMAINS A VERY LARGE CYCLONE...WITH TROPICAL
STORM FORCE WINDS EXTENDING 180 NAUTICAL MILES ACROSS THE NE & NW
QUADRANTS OF THE STORM. THUS...TROPICAL STORM FORCE WINDS ALREADY
INFRINGING ACROSS THE FAR SOUTHEASTERN COASTAL WATERS ZONES.
ALSO...ISAAC MADE A SLIGHT WNW JOG OVERNIGHT...WHICH MADE IT
NECESSARY TO ADJUST THE FORECAST TRACK A LITTLE WEST AS WELL.
FOR THE TWO REASONS ABOVE...THE TROPICAL STORM WARNINGS HAD TO BE
EXTENDED WESTWARD TO CAMERON...AND INCLUDES PARISHES FROM RAPIDES...
ALLEN...JEFF DAVIS...AND EASTERN CAMERON EASTWARD TO THE
ATCHAFALAYA RIVER. THE TROPICAL STORM WATCH WAS EXTENDED WESTWARD
TO HIGH ISLAND...INCLUDING JEFFERSON AND ORANGE COUNTIES IN SE TX
ONLY. THE TROPICAL STORM WATCH REMAINS UNCHANGED ACROSS WESTERN
CAMERON...CALCASIEU...BEAUREGARD...AND VERNON PARISHES.
TROPICAL STORM CONDITIONS WILL CONTINUE TO SPREAD NW THIS MORNING
ACROSS THE COASTAL WATERS INTO SC LA LATER THIS AFTERNOON AND
EVENING. THE CENTER IS EXPECTED TO MAKE LANDFALL AROUND MIDNIGHT...AND
CONTINUE NW ACROSS SE LA OVERNIGHT INTO WED MORNING AND AFTERNOON.
AT THIS TIME...THE HEAVIEST RAINFALL IS EXPECTED TO REMAIN ALONG
AND EAST OF THE ATCHAFALAYA RIVER. GENERAL RAINFALL WILL BE NEAR
ONE INCH ACROSS SE TX...1-2 INCHES ACROSS SW AND W LA...AND 2-3
INCHES ACROSS C AND SC LA. THUS...FLASH FLOOD WATCH NOT ISSUED AT
THIS TIME.
SPECIFIC VALUES OF STORM SURGE...WIND SPEEDS AND OTHER WEATHER
THREATS ARE OUTLINED IN OUR HURRICANE LOCAL STATEMENT.
BY THU EVENING INTO FRI MORNING...ISAAC WILL BE MOVING ACROSS NE
LA INTO AR...WITH SHRA/TSRA GRADUALLY TAPERING OFF. TRAILING
MOISTURE OFTEN ASSOCIATED WITH RE CURVING TROPICAL CYCLONES WILL
REMAIN ACROSS OUR REGION...KEEPING SLIGHTLY HIGHER POPS THU NIGHT
INTO FRI. THIS WILL TAPER OFF INTO THE WEEKEND...WITH ONLY A
SLIGHT CHANCE OF SHRA/TSRA EARLY NEXT WEEK.
DML
MARINE...
NORTH WINDS AHEAD OF THE LARGE CIRCULATION ASSOCIATED WITH ISSAC
WILL CONTINUE TO INCREASE AS THE CYCLONE APPROACHES THE LOUISIANA
COAST. WITH THE FORECAST TRACK SHIFTING A BIT WESTWARD...AND THE
TROPICAL STORM FORCE WIND RADIUS EXPANDING TO THE NORTHWEST...TROPICAL
STORM WARNING HAS BEEN EXTENDED WESTWARD TO CAMERON...AND TROPICAL
STORM WATCH WESTWARD TO HIGH ISLAND.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 92 77 87 77 89 / 20 40 60 60 40
KBPT 93 77 90 78 90 / 20 40 50 50 30
KAEX 92 76 88 75 86 / 20 40 90 80 60
KLFT 89 76 85 76 86 / 20 70 100 80 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: ACADIA...ALLEN...
AVOYELLES...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION.
TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: BEAUREGARD...
CALCASIEU...VERNON...WEST CAMERON.
HURRICANE WATCH FOR THE FOLLOWING ZONES: IBERIA...LAFAYETTE...
LOWER ST. MARTIN...ST. MARY...UPPER ST. MARTIN...VERMILION.
TX...TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: JEFFERSON...
ORANGE.
GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
OUT 20 NM...VERMILION BAY...WATERS FROM INTRACOASTAL CITY
TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: CALCASIEU LAKE...
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20
NM...SABINE LAKE...WATERS FROM CAMERON LA TO HIGH ISLAND TX
FROM 20 TO 60 NM.
HURRICANE WATCH FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
VERMILION BAY...WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA FROM 20 TO 60 NM.
&&Hazardous weather outlook, Aug 28, 5:22 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 AM CDT TUE AUG 28 2012
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-291130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
622 AM CDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM ISAAC WILL CONTINUE MOVING WEST NORTHWEST
APPROACHING THE SOUTHEAST LOUISIANA COAST TODAY. TROPICAL STORM
FORCE WINDS WILL GRADUALLY SPREAD NORTHWEST ACROSS THE COASTAL
WATERS FROM CAMERON EASTWARD TO THE ATCHAFALAYA RIVER THIS MORNING...AND
ACROSS SOUTH CENTRAL LOUISIANA THIS AFTERNOON AND EVENING...WHERE
THE STRONGEST WINDS WILL OCCUR. THE TROPICAL STORM WARNINGS HAD TO BE
EXTENDED WESTWARD TO CAMERON...AND INCLUDES PARISHES FROM RAPIDES...
ALLEN...JEFF DAVIS...AND EASTERN CAMERON EASTWARD TO THE
ATCHAFALAYA RIVER. THE TROPICAL STORM WATCH WAS EXTENDED WESTWARD
TO HIGH ISLAND...INCLUDING JEFFERSON AND ORANGE COUNTIES IN SE TX
ONLY. THE TROPICAL STORM WATCH REMAINS UNCHANGED ACROSS WESTERN
CAMERON...CALCASIEU...BEAUREGARD...AND VERNON PARISHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISAAC WILL CONTINUE NORTHWESTWARD ACROSS SOUTHEAST LOUISIANA INTO
NORTHEAST LOUISIANA WEDNESDAY...WITH TROPICAL STORM CONDITIONS
EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL LOUISIANA. ONCE THE
SYSTEM MOVES NORTH OF THE REGION THURSDAY...SHOWER AND
THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH BY LATE THURSDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY BY LATE TODAY INTO WEDNESDAY.
Tropical Storm, St. Mary
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- St. Mary forecast zone
- Property damage
- $10,000
- Reported by
- Broadcast Media
Scattered trees and power outages were reported across Saint Mary Parish Tuesday through Thursday August 28-30th. Maximum power outages were around 6600 customers. A few homes had trees land on them and a warehouse had a section of its roof blown off. The Morgan City pump station had its roof ripped off. 39 homes reported damage like lost shingles...a fence...or shed. As the hurricane was making landfall in Southeast Louisiana the gauge at the Tesoro Terminal recorded a tide of -3.01 feet before returning back to +1.10 feet. The tide gauge at Amerada Pass recorded a storm tide of -1.79 feet before rising to +3.46 feet resulting in a surge of 2.18 feet. A sustained wind of 40 knots with a gust of 51 knots at Amerada Pass.
Tropical Storm, Lower St. Martin
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- Lower St. Martin forecast zone
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Scattered trees and power outages were reported across Saint Martin Parish Tuesday through Thursday August 28-30th. Maximum power outages were around 2600 customers parish wide. A few homes had minor roof damage.
Tropical Storm, Upper St. Martin
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- Upper St. Martin forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Scattered trees and power outages were reported across Saint Martin Parish Tuesday through Thursday August 28-30th. Maximum power outages were around 2600 customers parish wide. A few homes had minor roof damage.
Tropical Storm, Iberia
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- Iberia forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
Scattered trees and power outages were reported across Iberia Parish during the storm. Maximum power outages were around 6900 customers. A few homes had trees land on them resulting in minor damage. Acadiana regional airport reported a sustained wind of 35 knots with a peak gust of 46 knots.
Tropical Storm, St. Landry
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- St. Landry forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.599, -92.006 (the zone’s center; the record gives no point)
Scattered trees and power outages were reported across Saint Landry Parish. Maximum power outages were around 5100 customers. A few homes received minor damage when trees fell on them.
Tropical Storm, Lafayette
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- Lafayette forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.207, -92.064 (the zone’s center; the record gives no point)
Scattered trees and power outages were reported across Lafayette Parish. Maximum power outages were around 5000 customers. A few homes had trees fall on them resulting in minor damage and one structure was noted to have roof damage from a wind gust. The maximum wind gust recorded at Lafayette Regional Airport was 45 knots.
Tropical Storm, Vermilion
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- Vermilion forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
Scattered trees and power outages were reported across Vermilion Parish. Maximum power outages were around 2500 customers. One home in Abbeville had a tree fall on it. Due to the extreme low water levels on the west side of Isaac many boats of commercial fisherman and shrimpers got stuck in the mud in the Delcambre canal.
Tropical Storm, Acadia
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- Acadia forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
A few trees and power lines were blown down across Acadia Parish. Maximum power outages were around 2200 customers. A tree fell on a house in Crowley during the storm.
Tropical Storm, Evangeline
- When
- August 28, 12:00 PM CST to August 30, 10:00 AM CST
- Where
- Evangeline forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.729, -92.406 (the zone’s center; the record gives no point)
Scattered trees and power outages were reported across Evangeline Parish. Maximum power outages were around 2400 customers. A few homes had trees land on them resulting in minor damage.
Tropical Storm, Rapides
- When
- August 29, 12:00 PM CST to August 31, 6:00 PM CST
- Where
- Rapides forecast zone
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.199, -92.533 (the zone’s center; the record gives no point)
Scattered trees and power outages were reported across Rapides Parish. Maximum power outages were around 6800 customers. A few homes had trees on them resulting in roof damage. One home and two duplexes in Pineville had ankle deep water in them from flooding. One home on the south side of Alexandria had ankle deep water in it from flooding. The LSU Alexandria campus was closed on Friday august 31st due to six inches of standing water across the entire campus. Many roads were closed and impassable on Friday August 31st in Alexandria and Pineville due to the heavy rain and flooding.
Tropical Storm, Avoyelles
- When
- August 29, 12:00 PM CST to August 31, 6:00 PM CST
- Where
- Avoyelles forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.076, -92.001 (the zone’s center; the record gives no point)
Scattered trees and power lines were blown down across Avoyelles Parish. Maximum power outages were around 4800 customers. A few homes had trees fall on them resulting in minor damage.
Flash Flood, Rapides
- When
- August 31, 6:58 AM CST to 11:00 AM CST
- Where
- Rapides County, Kolin to 5 mi S of Smithville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -92.330
Heavy rain from a band of the remnants of Issac flooded portions of Rapides Parish. The band sat over the area dropping over 6 inches of rain at some locations. Several roads were closed along with structures flooded.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Storm Surge in Louisiana, August 28 to 31, 20123 deaths · $611 million · 50 events
- Tropical Storm in Florida, August 28 to 29, 20123 deaths · 3 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 30, 20121 death · 1 injured · $9.8 million · EF2 · 19 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 31, 20121 death · 4 injured · $6.7 million · EF1 · 53 events
- Flash Flooding in South Carolina, August 28, 2012$750,000 · 12 events
- Tornadoes and Storm Surge in Florida, August 28 to 30, 2012$510,000 · EF0 · 10 events
- Wildfire in Idaho, August 28 to 31, 2012$500,000 · 1 event
- Flash Flood in North Carolina, August 28, 2012$30,000 · 1 event
- Lightning Strike in Massachusetts, August 28, 20122 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, August 28, 2012$5,000 · 50 kt wind · 12 events
- Hail and Damaging Wind in South Dakota, August 28, 20121.75 in hail · 7 events
- Tornado and Tropical Storm in Alabama, August 28 to 30, 2012$5,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408458, 408459, 408460, 408461, 408462, 408463, 408464, 408469, 408470, 408467, 408468, 409182.